Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Topeka, KS

March 17, 201517 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 17, 2015, 11:10 AM CDT for 17 counties in Kansas. It took effect at Mar 17, 2015, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2015, 11:10 AM CDT (16:10 UTC)
In effect from
Mar 17, 2015, 12:00 PM CDT
Expired
Mar 17, 2015, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WWUS83 KTOP 171610
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1110 AM CDT TUE MAR 17 2015


KSZ008>012-020>024-026-034>039-180000-
/O.NEW.KTOP.FW.W.0004.150317T1700Z-150318T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-
1110 AM CDT TUE MAR 17 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR 
DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR 
FOR THE COUNTIES OF WASHINGTON...REPUBLIC...MARSHALL...NEMAHA...BROWN
...CLOUD...CLAY...RILEY...POTTAWATOMIE...JACKSON...OTTAWA
...DICKINSON...GEARY...WABAUNSEE...SHAWNEE...JEFFERSON AND MORRIS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS
...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... 
  FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 
  JEFFERSON... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 
  035 DICKINSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER 
  ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE AND FIRE 
  WEATHER ZONE 039 SHAWNEE.

* WINDS...NORTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* TEMPERATURES...IN THE LOWER TO MIDDLE 50S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL 
  FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE 
  AVOIDED IN AREAS UNDER RED FLAG CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
306 
WWUS83 KTOP 172356 AAA
RFWTOP

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT TUE MAR 17 2015


KSZ008>012-020>024-026-034>039-180100-
/O.EXP.KTOP.FW.W.0004.000000T0000Z-150318T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-
651 PM CDT TUE MAR 17 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS
EVENING...NORTHEAST WINDS WILL DECREASE TO BETWEEN 5 AND 15 MPH
AND RELATIVE HUMIDITIES WILL GRADUALLY INCREASE AFTER SUNSET.  


 $$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 17, 6:39 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 17, 6:39 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
639 AM CDT Tue Mar 17 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 321 AM CDT TUE MAR 17 2015

Today, strong low-level CAA will cause a surface ridge of high
pressure across SD early this morning to expand southeast across the
central plains into northeast KS and northern MO. The pressure
gradient between the surface ridge across the northern plains and an
area low pressure across southern OK has caused north-northeast
winds to range from 15 to 25 MPH with some gusts to around 45 MPH,
especially across north central KS. The stronger winds will continue
this morning but should gradually diminish under 20 MPH during the
late afternoon hours as the surface ridge builds southeast across
the central plains into the mid MS river valley. Highs Today will be
cooler with lower to mid 50s across the northern counties and mid to
upper 50s across the southern counties.

Tonight, a closed upper low across southwest TX will fill into an
open wave and lift northeast into southwest OK by 12Z WED. As the
surface ridge of high pressure shifts east into the Great Lakes
states, southerly winds at 850mb will begin to advect richer
moisture northward across OK. After 6Z the isentropic lift across
east central KS will increase. All the model forecast soundings show
a dry layer between the surface and 875mb, which must saturate
before any measurable precip moves north into the southern counties
of the CWA. At this time I kept most of the CWA dry with a small
sliver across southern Coffey and Anderson county for a slight
chance for showers or sprinkles towards 12Z WED. Overnight lows will
range from around 30 degrees along the NE border where skies will be
clear for most of the night, to the upper 30s across the southeast
counties. After 300 AM temperatures across east central KS may
remain steady or slowly rise as weak WAA develops.

.LONG TERM...(Wednesday through Monday)
Issued at 321 AM CDT TUE MAR 17 2015

By Wednesday morning, models are in good agreement with showing a
mid-level shortwave trough centered over the Texas panhandle and
shifting east northeastward through Wednesday night. While the main
wave should remain just south of the forecast area, models continue
to show a chance for light rain extending northward over the
southeastern half of the forecast area as isentropic lift increases.
These light rain showers should diminish from west to east Wednesday
night before the next approaching shortwave trough moves into the
Northern Plains and extends into the Central Plains on Thursday.
This second wave may bring another chance for a few passing rain
showers Thursday into Thursday evening across the southern half of
the forecast area.  However, models are still uncertain with the
precipitation chances over the forecast area as they continue to
show the better chances being focused west and south of the forecast
area.  With mostly cloudy skies in place from these two passing
waves, expect temperatures Wednesday and Thursday to be near or
slightly below the seasonal normals with highs in the upper 40s to
upper 50s and lows in the 30s.

Expect dry conditions Friday into Sunday as surface high pressure
advances into the area behind the exiting shortwave trough. Have
trended a few degrees warmer for temperatures with highs reaching
into the upper 60s/low 70s. By Saturday, models show a mid-level
trough advancing into the Pacific Northwest, moving over the Rockies
on Sunday, and potentially developing a weak embedded shortwave just
ahead of the main trough. This advancing trough will help to push an
area of low pressure from the Rockies southeastward into Oklahoma
and Texas with a weak boundary potentially extending northward
toward the area. The GFS is much more aggressive with the potential
for precipitation across the forecast area Sunday night into Monday,
while the ECMWF keeps the precipitation primarily focused to the
south and west. Due to this model uncertainty, only have slight to
low-end chance PoPs in for Sunday night through Monday night.
Temperatures should drop back down near the seasonal normals for
Sunday with highs in the mid 50s to low 60s and slightly cooler
still for Monday with highs in the low/mid 50s.

&&

.FIRE WEATHER...
Issued at 321 AM CDT TUE MAR 17 2015

Most of the area will be under a very high fire danger today. The
mixing depth of the boundary layer this afternoon will increase to
875mb-900mb during the afternoon hours. Most areas will see minimum
RH's drop to 25 to 30 percent during the afternoon. The northern and
western counties of the CWA will see RH's drop to 20 to 25 percent
with some areas dipping as low as 18 percent. I used the advance
research WRF model to populate dewpoints. The RAP model looked too
low for dewpoints this afternoon but if other mesoscale models begin
to converge towards the RUC solutions, then dewpoints and RH's will
have to be adjusted downward. The sustained winds should drop below
20 MPH and gusts less than 25 MPH through he afternoon hours across
the north and western counties of the CWA, thus red flag criteria
should not be met. However, the low RH and dry fuels combined with
winds just under red flag criteria will cause any control burns to
become out of controlled wild fires. Once again all schedule burning
today should be postponed.

&&

.AVIATION...(For the 12Z TAFs through 12Z Wednesday Morning)
Issued at 623 AM CDT TUE MAR 17 2015

A brief period of broken stratus with MVFR ceilings will shift
south of the terminals by 12Z. Another patch of MVFR stratus near
KMCI will head south-southwest and remain east of KFOE and KTOP
through 15Z. North-northeast winds will increase by 15Z to 15 to
17 KTS with gusts of 25 to 27 KTS. The winds will diminish by 21Z
to 10 to 12 KTS. High and mid clouds will increase Tonight, and by
12Z WED there could be broken ceilings of VFR stratus.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Hennecke
FIRE WEATHER...Gargan
AVIATION...Gargan
Hazardous weather outlook, Mar 17, 4:28 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT TUE MAR 17 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-180930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
428 AM CDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A VERY HIGH FIRE DANGER ACROSS THE ENTIRE OUTLOOK AREA
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.